By Gary M. White, MD
White patches on the left arm only after splashing chemicals there.
Chemical leukoderma is the complete loss of pigment in a localized area after skin contact with any of a variety of chemicals.
- The leukoderma may occur both at the site of contact and remotely.
- Potential offenders include hydroquinones, catechols, phenols or mercaptoamines [JAAD 1988;19;225] and the leaves of the Piper betle [JAAD 1999;40;583].
- Imiquimod may induce a leukoderma. Others include electrocardiogram electrode back pad, transdermal methylphenidate patch, and fabrics treated with azo dyes.
- Diphenylcyclopropenone which is used by some to induce allergic contact dermatitis in treating e.g. alopecia areata can cause hypo/depigmentation [Dermatologica 1998;177;146-8]. Hair coloring agents containing paraphenylene diamine may cause depigmentation [Dermatitis. 2012 Jul-Aug].
- One patient developed CL after spilling liquid amyl nitrite on his face, which he had been inhaling as a recreational drug.
- Leather and/or rubber-related leucoderma may occur on the feet related to prolonged contact of various footwear (e.g. rain shoes, rubber slippers) with the skin (see below).
- Other objects that may be involved include synthetic leather wallets (particularly when held directly against the skin, usually in women, condoms, watch straps, hearing aid, and rubber gloves.
The changes of chemical leukoderma may be indistinguishable from vitiligo. White, depigmented macules and patches in the areas of contact are seen.
Chemical Leukoderma vs Vitiligo
Sometimes, it is hard to distinguish chemical leukoderma from vitiligo. For example, a young woman uses a new lip gloss and several days later, develops redness and irrition of the lip. 2 weeks later, a depigmented patch develops and persists. Was it chemical leukoderma or koebnerized vitiligo? In these situations, stopping any offending agents and treating as if vitiligo is in order.
Cessation of exposure is of course mandatory. The skin may or may not repigment. The standard treatments for vitiligo, e.g. nbUVB may be recommended. The 308-nm excimer laser has been employed with some success.
This middle-aged man held the pesticide sprayer in this arm's hand off and on treating his lawn over one year's time. Confetti-like white macules developed on this arm only.
Gardening chemicals splashed on the left arm, causing a chemical leukoderma.
A woman bleached her underwear and developed depigmented patches at sites of contact.
Footwear leukoderma. Indian J Dermatol Venereol Leprol 2015;81:1-3
Leukoderma after imiquimod. from BMC Infect Dis. 2014; 14: 329
It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.